Alert archive / Wyoming / Tornado Warnings in 2004

Tornado Warning 6, NWS Rapid City, SD

July 13, 2004Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 13, 2004, 7:56 PM MDT for Campbell County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2004, 7:56 PM MDT (01:56 UTC)
Expired
Jul 13, 2004, 8:45 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:25 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 3:25 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT TUE JUL 13 2004

.DISCUSSION...20Z SFC ANALYSIS SHOWS SURFACE HIGH OVER WESTERN
DAKOTAS.  UPPER RIDGE AXIS CENTERED OVER COLORADO AND EASTERN
MONTANA WITH NORTHWEST FLOW OVER CWA. WATER VAPOR SHOWS SHORTWAVE
MOVING INTO SW WYOMING.

.TODAY AND TONIGHT...MOISTURE IS ROTATING AROUND UPPER LEVEL RIDGE
ALONG WITH SHORT WAVE ENERGY...BRINGING A POSSIBILITY FOR CONVECTION
ACROSS NE WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS EVENING AND
OVERNIGHT. THE BEST OPPORTUNITY FOR STORMS WILL BE OVER THE SOUTHERN
CWA. A STRONG INVERSION CAP IS INHIBITING CONVECTION THIS AFTERNOON.

.SHORT TERM...WEDNESDAY AFTERNOON AND EVENING THE BLACK HILLS AND
SOUTHERN CWA WILL HAVE CAPE LEVELS BETWEEN 1500 AND 2000 AND LIS
AROUND -6. GOOD SHEAR AND HELICITY SHOULD ALLOW FOR THE DEVELOPMENT
OF SUPERCELLS IN THOSE AREAS. THE CAP MAY BE AN ISSUE...ESPECIALLY
OVER THE PLAINS BUT SHOULD BE WEAK ENOUGH FOR CONVECTION OVER THE
HILLS AND NEARBY PLAINS.

.THURSDAY AND FRIDAY...THE UPPER RIDGE AXIS WILL PERSIST OVER THE
ROCKIES WITH SHORTWAVES ROTATING INTO THE AREA. THERE WILL BE A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON BOTH DAYS.

.SATURDAY THROUGH TUESDAY...MODELS HAVE BEEN CONSISTENT IN KEEPING
UPPER RIDGE OVER THE AREA BUT SHOW RUN TO RUN DIFFERENCES IN THE
EXACT PLACEMENT OF THE RIDGE AXIS...VARYING BETWEEN DIRECTLY OVER
OUR CWA AND SLIGHTLY TO THE WEST. A MORE WESTWARD LOCATION OF THE
RIDGE AXIS WOULD LEAD TO MORE ACTIVE WEATHER WITH NORTHWEST FLOW
ALOFT...WITH QUIETER WEATHER IF THE RIDGE AXIS DIRECTLY OVERHEAD.
GFS STARTING TO SHOW A CHANGE IN THE LARGE SCALE PATTERN FOR EARLY
NEXT WEEK...WITH AN UPPER TROUGH APPROACHING ON MONDAY...THEN MOST
OF THE ENERGY STAYING NORTH ON TUESDAY. DUE TO THESE CONTINUED
DIFFERENCES AND THE LOCALIZED NATURE OF ANY CONVECTION THAT MIGHT
DEVELOP IN THE LATTER DAYS OF THE FORECAST...WILL KEEP THE FORECAST
MAINLY DRY FOR NOW. GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH
THE PERIOD SO HAVEN/T STRAYED VERY FAR.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

EK/GR
Hazardous weather outlook, Jul 13, 6:00 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE JUL 13 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOME THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE
REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:43 PM MDTSevere Thunderstorm WarningUNRFall River47 min
Jul 13, 9:19 PM MDTSevere Thunderstorm WarningUNR41 min
Jul 14, 2:28 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington62 min
Jul 14, 3:28 PM MDTSevere Thunderstorm WarningUNRCuster47 min
Jul 13, 6:03 PM MDTSevere Thunderstorm WarningUNRCampbell57 min
Jul 13, 7:01 PM MDTSevere Thunderstorm WarningUNRCampbell44 min
Jul 13, 7:15 PM MDTTornado WarningUNRCampbell45 min
Jul 13, 8:07 PM MDTFlash Flood WarningUNRCampbell3 hr

Nearby

Tornado Warnings in Wyoming, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.